MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.0MM LONG PILOT DRILL; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 4.0MM LONG PILOT DRILL; PLATE, FIXATION, BONE
Catalog Number 71631110
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 07/11/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a nail procedure, a piece of one (1) 4.0mm long pilot drill broke off and was irretrievable.The piece still remains inside the patient.Patients' current health status is unknow.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, the definitive clinical root cause of the reported fracture could not be determined.Although a procedural variance could not be ruled out as a contributing factor.The non-implantable 4.0mm long ao pilot drill bit is comprised of stainless steel type 630.The 4.0 mm long ao pilot drills are manufactured and intended as externally communicating devices and are not approved for long-term internal tissue exposure and long-term implantation data is not available.Per the report, the drill bit was retained inside of the patient.However, it is unclear if it was left secure in the patient¿s bone.Therefore, we cannot rule out the potential for micro-motion, and/or migration, local skin irritation and pain.Nor can we make any conclusions on the impact of the retained non-implantable foreign body to the patient.Since it was reported, the health status the patient is unknown, no further clinical/medical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.Reuse may increase the risk of breakage, failure, patient infection, patient injury and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
4.0MM LONG PILOT DRILL
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17852067
Report Number1020279-2023-01868
Device Sequence Number3390094
Product Code HRS
UDI-Device Identifier03596010392503
UDI-Public03596010392503
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631110
Device Lot Number22FUQ0044D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2023
Supplement Date Received by Manufacturer10/23/2023
Initial Report FDA Received Date10/02/2023
Supplement Report FDA Received Date10/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown